Economics at your fingertips  

Allais, Ellsberg, and preferences for hedging

Mark Dean () and Pietro Ortoleva

Theoretical Economics, 2017, vol. 12, issue 1

Abstract: Two of the most well-known regularities observed in preferences under risk and uncertainty are ambiguity aversion and the Allais paradox. We study the behavior of an agent who can display both tendencies simultaneously. We introduce a novel notion of preference for hedging that applies to both objective lotteries and uncertain acts. We show that this axiom, together with other standard ones, is equivalent to a representation in which the agent 1) evaluates ambiguity using multiple priors, as in the model of Gilboa and Schmeidler [1989] and 2) evaluates objective lotteries by distorting probabilities, as in the Rank Dependent Utility model, but using the worst from a set of distortions. We show that a preference for hedging is not sufficient to guarantee Ellsberg-like behavior if the agent violates Expected Utility for objective lotteries; we provide a novel axiom that characterizes this case, linking the distortions for objective and subjective bets

Keywords: Ambiguity aversion; Allais paradox; Ellsberg paradox; hedging; multiple priors; subjective mixture; probability weighting; rank dependent utility (search for similar items in EconPapers)
JEL-codes: D81 (search for similar items in EconPapers)
Date: 2017-02-01
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21) Track citations by RSS feed

Downloads: (external link) (application/pdf)

Related works:
Working Paper: Allais, Ellsberg, and Preferences for Hedging (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Todd D. Sarver, Bruno Strulovici, Rakesh Vohra, Pierre-Olivier Weill

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

Page updated 2023-07-06
Handle: RePEc:the:publsh:1960